Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV and Kidney Disease
Jun 9, 2009

Dear Dr. Henry, Thank you for taking my question. Can the HIV virus cause kidney disease? I am a 45 year old white male with AIDS and I have been diagnosed with stage 4 kidney disease. I have been told that HIV does not cause kidney disease except in African American males. Is this true? Does the HIV medications cause kidney disease in people with AIDS. My blood pressure has been high for over two years. I do have my BP under control now, but could this have caused my CKD. I have also been told that there has never been a documented case where a white male with AIDS has developed kidney disease. Is this a true statement? Thank you so much for your help. I am so confused by all the different information about this.

Response from Dr. Henry

HIV can cause Kidney disease (HIV nephropathy) which for unclear reasons in the US is heavily concentrated in African American. High blood pressure, diabetes, chronic use of NSAIDs (like ibuprofen), hepatitis C, congenital, and many other acquired conditions and drugs can contribute to kidney damage. The type if kidney damage can help determine the possible causes (sometimes X-rays or kidney biopsy need to sort out). Assessment by 24 hour urine collections often important looking at GFR and protein loss in urine as clues to the underlying cause. In some cases the cause of kidney dysfunction remains unclear. KH



Previous
ear problems
Next
Diflucan and Bactrim

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement